Format

Send to

Choose Destination
J Neurosci. 2007 May 30;27(22):5895-902.

Haloperidol treatment after high-dose methamphetamine administration is excitotoxic to GABA cells in the substantia nigra pars reticulata.

Author information

1
Laboratory of Neurochemistry, Department of Pharmacology and Experimental Therapeutics, Boston University School of Medicine, Boston, Massachusetts 02118, USA.

Abstract

The therapeutic management of methamphetamine (METH)-induced psychoses often involves treatment with the typical antipsychotic drug and dopamine D2 receptor antagonist haloperidol. We report here that subchronic haloperidol administration after a high-dose regimen of METH produces a heretofore unrecognized toxicity to GABAergic cells, as reflected by GAD67 mRNA expression histochemistry, in the rat substantia nigra pars reticulata (SNr) through an acute and persistent augmentation of glutamate release, NMDA receptor activation, and DNA fragmentation. The dopaminergic cells in the substantia nigra pars compacta were unaffected by METH or haloperidol alone or the combination of METH and haloperidol. These findings suggest that the current therapeutic management of METH-induced psychoses with haloperidol may be contraindicated because of a resultant GABAergic cell death in the SNr, which may predispose some individuals to the development of hyperkinetic movement disorders and seizures.

PMID:
17537960
DOI:
10.1523/JNEUROSCI.5260-06.2007
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center